Alert archive / Virginia / Flash Flood Warnings in 2002
Flash Flood Warning 19, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Apr 17, 2002, 8:49 PM EDT for Washington County, Virginia. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2002, 8:49 PM EDT (00:49 UTC)
- Expired
- Apr 17, 2002, 10:45 PM EDT
- In force
- 116 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Washington County, VA
The radar
The Knoxville radar (KMRX), 143 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 877 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1789 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMRX 180049 FFWMRX VAC191-180245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 846 PM EDT WED APR 17 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * FLASH FLOOD WARNING FOR... WASHINGTON COUNTY IN SOUTHWEST VIRGINIA * UNTIL 1045 PM EDT * AT 842 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAIN NEAR LINDELL...OR 10 MILES NORTHEAST OF ABINGDON. THESE THUNDERSTORMS WERE REMAINING NEARLY STATIONARY. * LOCATIONS IN THE WARNING INCLUDE... LINDELL...HILANDER PARK...HOLSTON...EMORY-MEADOW VIEW... NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT UP TO THREE INCHES OF RAIN HAS FALLEN OVER THE PAST HOUR. AN ADDITIONAL INCH OF RAIN WILL BE POSSIBLE OVER THE NEXT HOUR. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ LAT...LON 3678 8217 3663 8206 3666 8163 3691 8183 DMG
2 follow-up statements
000 WGUS74 KMRX 180148 FFSMRX VAC191-180245- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 947 PM EDT WED APR 17 2002 ...FLASH FLOOD WARNING CONTINUES FOR WASHINGTON COUNTY UNTIL 1045 PM EDT... AT 945 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE SCATTERED SHOWERS AND THUNDERSTORMS OVER WASHINGTON COUNTY...MAINLY AROUND HOLSTON AND LINDELL...OR NORTH AND EAST OF ABINGDON. THESE SHOWERS AND THUNDERSTORMS ARE GRADUALLY DIMINISHING IN INTENSITY...BUT RUNOFF FROM EARLIER HEAVY RAINFALL WILL CONTINUE TO PRODUCE A THREAT OF FLASH FLOODING. NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT TWO TO FOUR INCHES OF RAIN HAVE FALLEN OVER THE PAST TWO HOURS NEAR LINDELL AND HOLSTON. AN ADDITIONAL INCH OF RAIN IS POSSIBLE OVER THE NEXT HOUR. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ LAT...LON 3679 8215 3667 8201 3669 8167 3692 8183 DMG
000 WGUS74 KMRX 180248 FFSMRX VAC191-180300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1045 PM EDT WED APR 17 2002 ...FLASH FLOOD WARNING FOR WASHINGTON COUNTY WILL BE ALLOWED TO EXPIRE AT 1045 PM EDT... AT 1043 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE AN AREA OF LIGHT TO MODERATE RAIN ACROSS EASTERN WASHINGTON COUNTY...BUT THIS RAIN SHOULD CONTINUE TO WEAKEN AND DISSIPATE WITHIN THE NEXT HOUR. THUS...THE FLASH FLOOD WARNING FOR WASHINGTON COUNTY WILL BE ALLOWED TO EXPIRE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ LAT...LON 3679 8215 3667 8201 3669 8167 3692 8183 DMG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 3:13 PM EDT, 5 hours 36 minutes earlier.
Area forecast discussion, Apr 17, 3:13 PM EDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 313 PM EDT WED APR 17 2002 APPROACHING MID LEVEL VORTICITY CENTER STILL SHOWS SOME SIGNS OF CIRCULATION AS IT MOVES INTO WRN TN. AIRMASS HAS BECOME MODERATELY UNSTABLE AS TEMPS HAVE WARMED INTO THE MID 70S TO MID 80S. MOST CONVECTION IS CURRENTLY ALONG SE PARTS OF PLATEAU...AND ALSO ACROSS WRN NC MTNS. GIVEN THIS INSTABILITY PLUS SHORTWAVE/VORT CENTER... WILL GO WELL ABOVE THE MOS POPS FOR TONIGHT. CONVECTION SHOULD LAST BEYOND THE EVENING HOURS...BUT VERY WEAK WINDS ALOFT SHOULD HINDER SEVERE DEVELOPMENT. SHOULD SEE LESS CONVECTION FOR TOMORROW...SO I TRENDED POPS TOWARD THE DRIER NGM MOS. JUST SLIGHT CHANCE MOST AREAS...EXCEPT MTNS WHERE 30% POPS WERE CARRIED OVER FROM PREVIOUS PACKAGE...WITH AFTERNOON WORDING. DRY THURSDAY NIGHT...THEN RAIN CHANCES LOOK TO INCREASE FROM THE NORTH FRIDAY INTO SATURDAY. MAIN TRIGGER WOULD APPEAR TO BE THE SOUTHWARD SAGGING COLD FRONT. OTHERWISE...MOS TEMPS LOOKED REASONABLE FOR MOST PERIODS...AND ACTUALLY SOMEWHAT OF A PERSISTENCE FORECAST GIVEN THE SUMMER LIKE PATTERN. STUCK CLOSE TO MOS POPS FOR PERIODS OTHER THAN TONIGHT. ISC GRIDS ALREADY SENT...AND MY PRELIMINARY TEMPS/POPS FOLLOW: CHA 63/85/61/84/62 30/20/5/20/30 TYS 63/83/60/82/60 40/20/5/30/40 TRI 59/83/57/80/58 50/20/5/40/50 OQT 62/83/60/82/60 40/20/5/30/40 .MRX... NC...NONE. TN...NONE. VA...NONE. TG
Nearby
Flash Flood Warnings in Virginia, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.